(Paracetamol Poisoning; Acetaminophen Overdose; Paracetamol Overdose)
Acetaminophen is a common over-the-counter (OTC) pain medicine. Tylenol is one brand of this medication. Acetaminophen poisoning is an overdose of this medication. It can cause damage to the liver.
The overdose may happen as an accident or an intentional overdose. This can be a serious condition that will need care from a doctor.
Acetaminophen poisoning may occur as a result of one large dose or several small overdoses over a long period of time. An overdose of acetaminophen can result from:
- Intentional overdose such as a suicide attempt
- Accidental overdose—may occur with unsupervised children, adults with altered judgment, or adults abusing alcohol
- Use of combinations of different medicines that contain acetaminophen
Certain chronic diseases can make you more vulnerable to this type of overdose. For example, people with liver damage can have acetaminophen poisoning at lower doses. Poisoning can also happen if acetaminophen is taken along with other substances that harm the liver, like alcohol.
Factors that may increase your risk of developing acetaminophen poisoning include:
- Heavy alcohol use
- Using multiple medicines that contain acetaminophen
- Suicidal behavior
Healthy liver on the left compared to diseased liver on the right that has caused jaundice of the skin.
Copyright © Nucleus Medical Media, Inc.
At first, a person with acetaminophen poisoning may have no symptoms.
When symptoms develop, they can include:
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Blood tests may be done to:
- Determine the level of acetaminophen in your blood
- Check liver function
- Assess the effect on the liver
Talk with your doctor about the best treatment plan for you. Treatment options include:
People with low levels of acetaminophen in the blood may only need to be monitored. If symptoms develop or worsen other treatments may be started.
Activated charcoal is taken by mouth. The charcoal can help block the absorption of acetaminophen. It will not affect the medication that is already in the body.